Selenium status is decreased in patients with intrinsic asthma
- 66 Downloads
Lowered selenium (Se) status has been observed in asthma patients. An increased production of reactive oxygen species (ROS) owing to inflammatory condition has also been found in these patients and thus antioxidant properties of Se via glutathione peroxidase (GPx) activity are of great importance. Concentrations of Se in plasma and erythrocytes as well as eryth-rocyte GPx activity in 22 intrinsic asthma patients (five patients; all women were aspirin-sensitive) were compared with those of 33 control subjects. Se concentrations in both plasma and erythrocytes and GPx activity were decreased in intrinsic asthma patients. There were no significant differences in investigated parameters of Se status between aspirin-tolerant and aspirin-intolerant patients within intrinsic asthma group. Significantly high positive correlation between plasma and erythrocyte Se concentrations was found when regarding all subjects as a whole. Se supplementation might be beneficial to patients with intrinsic asthma, which may be at risk of Se deficiency.
Index EntriesSelenium glutathione peroxidase plasma erythrocyte intrinsic asthma aspirin-intolerant asthma selenium deficiency
Unable to display preview. Download preview PDF.
- 4.P. Chanez, G. Dent, T. Yukawa, P. J. Barnes, and K. F. Chung,Eur. Respir. J. 3, 987–988 (1990).Google Scholar
- 15.N. V. Schoene, inBiochemistry of Arachidonic Acid Metabolism, W. E. M. Lands, ed., Martinus Nijhoff, Boston, p. 151–160 (1985).Google Scholar
- 17.American Thoracic Society,Am. Rev. Respir. Dis. 136, 224–225 (1987).Google Scholar
- 19.A. Mad'arič, J. Kadrabová, and E. Ginter,J. Trace Elem. Electrolytes Health Dis. 8, 43–47 (1994).Google Scholar
- 20.N. I. Krinski,Proc. Soc. Exp. Biol. Med. 200, 248–254 (1992).Google Scholar
- 30.H. Korpela, L. S. Nuutinen, and J. Kumpulainen,Internat. J. Vit. Nutr. Res. 59, 80–84 (1989).Google Scholar
- 32.C. D. Burgess, P. Bremner, C. D. Thomson, J. Crane, R. W. L. Siebers, and R. Beasley,Internat. J. Clin. Pharmacol. Therapeut. 32, 290–292 (1994).Google Scholar